Jump to content
Sign in to follow this  
Blossomsmom

Second round of Chemo delayed

Recommended Posts

My (89 year old) Mom had her first treatment of Carboplatin and an immunotherapy drug (don’t know the name of it) on 4/8. She was supposed to have her second treatment this past Monday but    her hematocrit  was down. Last Friday it was 9.2 and on Monday 8.3 so they have put off second treatment until 5/6. Could this be why she is so exhausted or could it be just from the Chemo?  If it’s from the low hematocrit, isn’t there something they can give her to boost it back up? Although she’ll be 90 at the end of this month, she typically was very energetic for a woman her age. But now just going for bloodwork and doctor visit wipes her out. I’m afraid that by the end of the 4 treatments, her quality of life will be ruined. She has a Doctors appointment & bloodwork on Friday and I’m hoping someone can suggest what specific questions we should ask her Oncologist. In case your wondering why she would even agree to chemo, the ONLY reason is my daughter is getting married in October and she’s determined to be there to see her walk down the isle. At this rate,  with the way she feels, I’m afraid she’ll say “to h**l with this, I’m done” when maybe we just haven’t asked the right questions and gotten the right meds to help her feel better.  

Share this post


Link to post
Share on other sites

Hi Blossomsmom,  

Low hematocrit can indeed cause the exhaustion you describe.Low hematocrit means that there aren't enough red blood cells to get oxygen to a person's cells, which will make you feel worn out.  During my chemo (for a non-lung cancer) my hematocrit went low. I'm normally fairly energetic and can easlily walk a mile or two. But with this severe anemia, walking a block was hard.

There are a couple of remedies for low hematocrit (anemia). There's an injectable medication called Procrit, which stimulates the bone marrow to produce more red cells. It isn't used much for chemo-induced anemia, I think because of potentially serious side effects. The other remedy is a transfusion of red blood cells. As my hematocrit got low, my oncologist wanted me to have a transfusion. I resisted for a while because I didn't like the idea of it-- I worried about transfusion reactions and infrections. i

My hematocrit continued to drop and my onc told me that if it went much lower, I would be at risk of heart attack-- I think that the heart gets starved of oxygen. So I gave in and had the transfusion. The results were amazing. By the next day I felt much better- my energy wasn't completely back, but it was mostly back. So I guess it was worth it! I'm alive and well today. 

So your mom could ask if she's a candidate for transfusion. Or for procrit. Or if there's any newer med available. (My chemo was in 2011). 

II hope this info helps. I wish you and your mom all the best.

Bridget O.

Share this post


Link to post
Share on other sites

Hi Blossomsmom,

I'm sorry to hear about your mom's side effects.  I echo what Bridget said about receiving a transfusion and the low hematocrit being the likely culprit.  My aunt has a rare blood disorder and has been receiving periodic blood transfusions due to low hematocrit.  She starts to feel horrible (aches/pains/nausea) and can't get out of bed when her hematocrit is low.  That's the clue that she needs to get in for another transfusion. She immediately feels better after the transfusion.

Chemo can do nasty things to the body and the low hematocrit may be a side effect of it and may be something that your mom has to watch while she is going thru treatment.  But luckily there is a quick and relatively easy answer to the problem thru a transfusion.

Take care,

Steff

Share this post


Link to post
Share on other sites

Thank you both for your replies, I do appreciate them both. My Mom had bloodwork and saw the Doctor today . Her counts were back up and her chemo on Monday is a go. Doctor said due to her age, her body just may not reproduce the cells as quickly as someone who’s younger. She’ll have Carboplatin and Tecentriq again. Doctor wants to wait to introduce the 3rd chemo drug until she sees how she does after the treatment on Monday. So, we’ll see what the next week brings. With the list of side effects for the drugs she’s taking, I should be grateful that fatigue is the only one she has. I am very grateful for every day she’s still here.

Share this post


Link to post
Share on other sites
Sign in to follow this  

×
×
  • Create New...